Simultaneous Exact Controllability and Some Applications

We study the exact controllability of two systems by means of a common finite-dimensional input function, a property called simultaneous exact controllability. Most of the time we consider one system to be infinite-dimensional and the other finite-dimensional. In this case we show that if both systems are exactly controllable in time T 0 and the generators have no common eigenvalues, then they are simultaneously exactly controllable in any time T >T0. Moreover, we show that similar results hold for approximate controllability. For exactly controllable systems we characterize the reachable subspaces corresponding to input functions of class H1 and H2 . We apply our results to prove the exact controllability of a coupled system composed of a string with a mass at one end. Finally, we consider an example of two infinite-dimensional systems: we characterize the simultaneously reachable subspace for two strings controlled from a common end. The result is obtained using a recent generalization of a classical inequality of Ingham.

  • [1]  Google Scholar

  • [2]  Google Scholar

  • [3]  Google Scholar

  • [4]  Google Scholar

  • [5]  Claude Bardos, Gilles Lebeau and , Jeffrey Rauch, Sharp sufficient conditions for the observation, control, and stabilization of waves from the boundary, SIAM J. Control Optim., 30 (1992), 1024–1065 94b:93067 LinkISIGoogle Scholar

  • [6]  Bryan Rynne and , Martin Youngson, Linear functional analysis, Springer Undergraduate Mathematics Series, Springer‐Verlag London Ltd., 2000x+273 1744871 CrossrefGoogle Scholar

  • [7]  Paul Butzer and , Hubert Berens, Semi‐groups of operators and approximation, Die Grundlehren der mathematischen Wissenschaften, Band 145, Springer‐Verlag New York Inc., New York, 1967xi+318 37:5588 CrossrefGoogle Scholar

  • [8]  Google Scholar

  • [9]  S. Dolecki and D.L. Russell, A general theory of observation and control, SIAM J. Control Optim., 15 (1977), pp. 185–220. sic SJCODC 0363-0129 SIAM J. Control Optim. LinkISIGoogle Scholar

  • [10]  Scott Hansen, Boundary control of a one‐dimensional linear thermoelastic rod, SIAM J. Control Optim., 32 (1994), 1052–1074 95h:93046 LinkISIGoogle Scholar

  • [11]  Scott Hansen and , George Weiss, New results on the operator Carleson measure criterion, IMA J. Math. Control Inform., 14 (1997), 3–32, Distributed parameter systems: analysis, synthesis and applications, Part 1 98c:93064 CrossrefGoogle Scholar

  • [12]  Scott Hansen and , Bing‐Yu Zhang, Boundary control of a linear thermoelastic beam, J. Math. Anal. Appl., 210 (1997), 182–205 10.1006/jmaa.1997.5437 98b:73029 CrossrefISIGoogle Scholar

  • [13]  Stéphane Jaffard, Marius Tucsnak and , Enrique Zuazua, Singular internal stabilization of the wave equation, J. Differential Equations, 145 (1998), 184–215 10.1006/jdeq.1997.3385 99g:93073 CrossrefISIGoogle Scholar

  • [14]  Stéphane Jaffard, Marius Tucsnak and , Enrique Zuazua, On a theorem of Ingham, J. Fourier Anal. Appl., 3 (1997), 577–582, Dedicated to the memory of Richard J. Duffin 2000e:42004 CrossrefISIGoogle Scholar

  • [15]  Google Scholar

  • [16]  J. Lagnese and , J.‐L. Lions, Modelling analysis and control of thin plates, Recherches en Mathématiques Appliquées [Research in Applied Mathematics], Vol. 6, Masson, 1988vi+177 89k:73001 Google Scholar

  • [17]  Serge Lang, Introduction to Diophantine approximations, Springer‐Verlag, 1995x+130 96h:11067 CrossrefGoogle Scholar

  • [18]  I. Lasiecka and  and R. Triggiani, A cosine operator approach to the modelling of L2(0,t;L2(Γ)) ‐boundary input hyperbolic equations, Appl. Math. Optim., 7 (1981), pp. 35–83. awe AMOMBN 0095-4616 Appl. Math. Optim. CrossrefISIGoogle Scholar

  • [19]  I. Lasiecka and  and R. Triggiani, Regularity of hyperbolic equations under boundary terms, Appl. Math. Optim., 7 (1981), pp. 35–83. awe AMOMBN 0095-4616 Appl. Math. Optim. CrossrefISIGoogle Scholar

  • [20]  J.‐L. Lions, Contrôlabilité exacte, perturbations et stabilisation de systèmes distribués. Tome 1, Recherches en Mathématiques Appliquées [Research in Applied Mathematics], Vol. 8, Masson, 1988x+541, Contrf¸lex olabilité exacte. [Exact controllability]; With appendices by E. Zuazua, C. Bardos, G. Lebeau and J. Rauch 90a:49040 Google Scholar

  • [21]  V. Komornik, Exact controllability and stabilization, RAM: Research in Applied Mathematics, Masson, 1994viii+156, The multiplier method 96m:93003 Google Scholar

  • [22]  D. Russell, The Dirichlet‐Neumann boundary control problem associated with Maxwell’s equations in a cylindrical region, SIAM J. Control Optim., 24 (1986), 199–229 87g:93043 LinkISIGoogle Scholar

  • [23]  David Russell and , George Weiss, A general necessary condition for exact observability, SIAM J. Control Optim., 32 (1994), 1–23 94m:93009 LinkISIGoogle Scholar

  • [24]  George Weiss, Admissibility of unbounded control operators, SIAM J. Control Optim., 27 (1989), 527–545 90c:93060 LinkISIGoogle Scholar

  • [25]  George Weiss, Admissible observation operators for linear semigroups, Israel J. Math., 65 (1989), 17–43 90g:47082 CrossrefISIGoogle Scholar

  • [26]  George Weiss, Regular linear systems with feedback, Math. Control Signals Systems, 7 (1994), 23–57 96i:93046 CrossrefISIGoogle Scholar

  • [27]  Google Scholar